Hail, Franklin
- When
- March 20, 4:14 PM EST
- Where
- Franklin County, 1.31 mi WNW of Justice
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.060, -78.190
With a mid level ridge to the west of the area and an upper low to the east, central North Carolina was dominated by northwesterly flow aloft. As a perturbation in this northwesterly flow aloft moved across the region, it combined with a moist air mass, steep mid level lapse rates and associated instability to produce isolated to scattered convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
With a mid level ridge to the west of the area and an upper low to the east, central North Carolina was dominated by northwesterly flow aloft. As a perturbation in this northwesterly flow aloft moved across the region, it combined with a moist air mass, steep mid level lapse rates and associated instability to produce isolated to scattered convection. A few of these storms became severe, producing quarter sized hail and some flash flooding. Also, these storms were prolific lightning producers and caused several house fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 20, 2:13 PM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 313 PM EDT TUE MAR 20 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL DRIFT OVER EASTERN NORTH CAROLINA THROUGH WEDNESDAY. OTHERWISE... A LARGE AREA OF HIGH PRESSURE WILL HOLD OVER THE EASTERN UNITED STATES THROUGH THE REST OF THE WEEK...BRINGING UNSEASONABLY WARM WEATHER TO THE REGION. A STORM SYSTEM WILL APPROACH FROM THE WEST BY THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM TUESDAY... THE FORECAST REMAINS DIFFICULT WITHIN THIS REGIME OF HIGH MOISTURE AND VERY WEAK FLOW THROUGH A DEEP LAYER. THIS MORNING'S SHOWERS/STORMS... ORIENTED ALONG A MOISTURE GRADIENT EVIDENT IN WATER VAPOR IMAGERY AND LIKELY FORCED BY VERY SUBTLE TOUGH-TO-TRACK PERTURBATIONS... HAS MOVED WELL TO OUR SOUTH AND DISSIPATED. MOISTURE CONTENT REMAINS QUITE HIGH WITH PRECIPITABLE WATER VALUES OVER 200% OF NORMAL. LOW LEVEL LAPSE RATES HAVE STEEPENED TO OVER 8.0 C/KM SO FAR WITH LATEST MLCAPE OF 500 (SOUTH) TO 1500 (NORTH) J/KG... WHICH INCLUDES UP TO 500 J/KG OF CAPE IN THE -10C TO -30C LAYER... SO INSTABILITY IS BECOMING SUFFICIENT TO TRIGGER STORMS... AND INDEED SCATTERED SHOWERS/STORMS ARE DEVELOPING OVER THE NC MOUNTAINS/FOOTHILLS. SMALL HAIL REMAINS POSSIBLE WITH ANY OF THESE STORMS. BUT THE WEAK WIND FIELD IS LIKELY ADVERSELY IMPACTING DEVELOPMENT WITH EFFECTIVE SHEAR BARELY REACHING 15-20 KTS... AND LARGE SCALE FORCING FEATURES ARE WEAK OR LACKING. THE ELONGATED MID LEVEL VORTICITY MAX STRETCHING FROM PA TO JUST OFF THE NRN NC COAST WILL DRIFT VERY SLOWLY TO THE SOUTH-SOUTHWEST OVERNIGHT... WHICH MAY HELP FORCE ASCENT LATE TONIGHT... AND WEAK UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 40-50 KT JET OFF THE CAROLINA COAST TONIGHT MAY ALSO BE JUST ENOUGH IN THIS SORT OF VOLATILE ENVIRONMENT TO HELP TIP OFF CONVECTION OVERNIGHT. WILL KEEP ISOLATED TO SCATTERED (IN THE NW CWA) STORMS INTO EARLY EVENING... THEN RETAIN ISOLATED STORMS AREAWIDE OVERNIGHT. IDEALLY... WE WOULD LIKE TO BE ABLE TO PINPOINT EXACTLY WHERE AND WHEN THESE ISOLATED STORMS (OR STORM CLUSTERS) WILL FORM THROUGH TONIGHT... BUT THIS IS NEXT TO IMPOSSIBLE WITHIN THIS WARM AND DEEPLY MOIST ENVIRONMENT WITH SUCH WEAK WIND FIELDS. WITH NO INDICATION THAT THERE MIGHT BE A CHANGE IN THE CHARACTER OF THE COLUMN ABOVE 925 MB INCLUDING CONTINUED DECENT LAPSE RATES ALOFT AND NOCTURNAL UPPER-TROPOSPHERIC COOLING... AND WITH LIKELY LOW LEVEL DECOUPLING OVERNIGHT WHICH COULD PROMPT WEAK LOW LEVEL JET FORMATION THAT COULD HELP SUSTAIN CONVECTION... THE RISK OF STORMS MAY ACTUALLY BE HIGHER OVERNIGHT THAN EARLIER IN THE NIGHT. AREAS OF FOG ARE ONCE AGAIN FAVORED IN THIS PATTERN... ALTHOUGH CONVECTIVE CLUSTERS OVERNIGHT WOULD GREATLY LIMIT THE DENSITY AND EXTENT OF ANY FOG. FOLLOWING PERSISTENCE... EXPECT LOWS IN THE UPPER 50S TO NEAR 60. -GIH && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 312 PM TUESDAY... FOR WEDNESDAY/WEDNESDAY NIGHT: MORE OF THE SAME WITH HIGH PRECIPITABLE WATER AND WEAK STEERING. THE ELONGATED WEAK MID LEVEL LOW TO OUR NORTHEAST WILL CONTINUE A DRIFT TOWARD THE SOUTH... MOVING TO OVER NE NC BY LATE WEDNESDAY NIGHT. WITH RIDGING HOLDING FROM THE EASTERN GULF UP THROUGH THE WRN CAROLINAS INTO THE EASTERN GREAT LAKES... THE WEAK WIND FIELD WILL ACTUALLY LEAD TO VERY LITTLE IN THE WAY OF DPVA AS THIS VORTICITY CENTER APPROACHES... FURTHER COMPLICATING ATTEMPTS TO DETERMINE WHAT AREAS WILL SEE THE BEST CHANCES FOR CONVECTION... AND WHEN IT MIGHT OCCUR. LOW LEVEL FLOW FROM THE SOUTHEAST... BETWEEN THE OFFSHORE-CENTERED HIGH AND THE LOW/FRONT WELL OUT OVER THE PLAINS... IS EXPECTED TO BECOME A BIT STRONGER (YET STILL WEAK) WHICH MIGHT HELP DRIVE THE OFFSHORE CONVECTION INLAND... AND ADDITIONAL STORMS ARE ALSO POSSIBLE OVER THE HIGHER TERRAIN AS WELL IN THE AFTERNOON. WILL CONTINUE WITH SCATTERED STORMS EVERYWHERE... WITH GREATER COVERAGE IN THE VERY EARLY MORNING... AGAIN IN THE LATE AFTERNOON WITH AFTERNOON DESTABILIZATION... AND VERY LATE WEDNESDAY NIGHT... FOLLOWING PERSISTENCE AND WRF INDICATIONS OF A SLOW-MOVING CLUSTER OF SHOWERS/STORMS OVER THE COASTAL PLAIN AFTER MIDNIGHT. AND ONCE AGAIN... PATCHY FOG IS POSSIBLE TOWARD DAYBREAK THURSDAY. HIGHS 74-80... ON THE COOL END OF STATISTICAL GUIDANCE GIVEN THE EXPECTED VARIABLY CLOUDY SKIES. LOWS 55-61. FOR THURSDAY/THURSDAY NIGHT: ALREADY-ELEVATED UNCERTAINTY GROWS WITH TIME... HOWEVER IT APPEARS THAT WE SHOULD SEE A RELATIVE DRYING TREND AS THE MID LEVEL RIDGE SHIFTS A BIT FURTHER EASTWARD AND THE LOW LEVEL FLOW BECOMES MORE LIGHT SOUTHERLY AND SOUTHWESTERLY... A BIT DRIER TRAJECTORY THAN WE'VE BEEN SEEING OF LATE. THE WEAK MID LEVEL LOW OVER ERN NC EARLY THURSDAY CONTINUES TO DRIFT TO THE SSE... LEADING TO AN EVEN WEAKER FLOW IN THE MID LEVELS OVER CENTRAL NC. MODELS INDICATE AN 850 MB TROUGH PASSAGE OFF THE COAST OF THE NORTHEAST U.S. LATE THURSDAY... WHICH TURNS LOW LEVEL WINDS OVER CENTRAL NC AROUND TO A WEST OR WNW DIRECTION... CUTTING DOWN ON LOW LEVEL MOISTURE... WHILE MODEL PRECIP WATER FORECASTS DO SHOW A REDUCTION FROM NW TO SE (ALTHOUGH THEY REMAIN ABOVE NORMAL). WILL KEEP A MENTION OF SCATTERED STORMS THURSDAY AFTERNOON... ENDING THURSDAY EVENING. HIGHS 75-80... IN LINE WITH STATISTICAL GUIDANCE... AND LOWS ONCE AGAIN VERY WARM IN THE UPPER 50S TO NEAR 60. -GIH && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 305 PM TUESDAY... THE OMEGA BLOCK OVER THE EASTERN TWO-THIRDS OF THE US WILL BEGIN TO BREAK DOWN FRIDAY AS THE WEAK UPPER LOW OFF THE CAROLINA COAST GIVES WAY AND DRIFTS SOUTHEAST AWAY FROM THE COAST. THE DEEP UPPER LOW OVER THE SOUTHERN PLAINS WILL LIFT NORTHEAST INTO THE MIDWEST...CAUSING THE UPPER RIDGE TO WEAKEN AND SHIFT EAST OVER NC. WITH THE RIDGE AXIS CLOSE TO IF NOT DIRECTLY OVERHEAD AND MODELS SHOWING DIVERGENT LOW LEVEL FLOW...CONVECTION SHOULD BE AT A RELATIVE MINIMUM FOR THE PERIOD. WILL PLACE HIGHEST SLIGHT CHANCE OVER THE WEST AS INCREASING UPPER LEVEL DIFFLUENCE AHEAD OF THE UPPER LOW/OCCLUDED SURFACE FRONT SHOULD TRIGGER SHOWERS/STORMS IN THE MOUNTAINS....WHICH WILL EVENTUALLY WORK EAST INTO THE WESTERN PIEDMONT FRIDAY EVENING. USING DRY ADIABATIC MIXING TO 850MB IN SOUTHWESTERLY LOW LEVEL FLOW YIELDS HIGHS IN THE UPPER 70S AND LOWER 80S. ONGOING SHOWERS AND STORMS ALONG THE OCCLUDED FRONT WILL EVENTUALLY ACROSS THE MOUNTAINS AND INTO CENTRAL NC FRIDAY NIGHT AND SATURDAY MORNING. BECAUSE THE SYSTEM WILL LONG BE OCCLUDED AND THE MID LEVEL FLOW WILL BECOME INCREASINGLY WEST-SOUTHWESTERLY...THERE IS SOME UNCERTAINTY AS TO HOW WELL PRECIP WILL BE ABLE TO HOLD TOGETHER WITH EASTWARD EXTENT. WHAT CONVECTION THAT DOES MAKE IT INTO THE EAST IS FORECAST TO MOVE TO THE COAST BY SATURDAY MORNING..WITH A DRY SLOT THEN FORECAST TO SPREAD ACROSS THE AREA AS THE UPPER LOW DRIFTS ACROSS THE OHIO VALLEY. HOWEVER...THE BOUNDARY LAYER IS FORECAST TO REMAIN FAIRLY MOIST ON SATURDAY...AND COMBINED WITH POTENTIAL FOR STRONG HEATING (FORECAST HIGHS IN THE UPPER 70S TO AROUND 80)...STEEPENING LAPSE RATES ALOFT...AND STRENGTHENING SHEAR WITH THE APPROACH OF THE UPPER LOW...SEVERE WEATHER MAY BE POSSIBLE SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE UPPER LOW WILL THEN MOVE OVERHEAD SUNDAY...WHICH SHOULD CONTINUE THE CHANCE OF INSTABILITY DRIVEN SHOWERS/STORMS INTO SUNDAY. ONCE THE UPPER LOW MOVES EAST LATE SUNDAY OR SUNDAY NIGHT...WE SHOULD SEE A RAPID DRYING TREND AND SLIGHT COOL DOWN BEFORE THE UPPER RIDGE BUILDS BACK ACROSS THE SOUTHEAST NEXT WEEK. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 155 PM TUESDAY... VFR CONDITIONS WILL HOLD THROUGH THIS EVENING... EXCEPT FOR IN AND NEAR ISOLATED TO SCATTERED THUNDERSTORMS. THE GREATEST AREAL COVERAGE OF THESE STORMS WILL BE AT INT/GSO/RDU FROM LATE AFTERNOON INTO EARLY EVENING... BUT AN ISOLATED STORM COULD IMPACT ANY OF THE CENTRAL NC TERMINAL FORECAST SITES THROUGH THE ENTIRE NIGHT. LOCALIZED MVFR/IFR CONDITIONS LASTING 1-2 HOURS ARE POSSIBLE IN AND NEAR ANY STORMS... ALONG WITH A RISK OF SMALL HAIL. AFTER 05Z... AREAS THAT EXPERIENCE MOSTLY CLEAR SKIES THIS EVENING WILL SEE DEVELOPMENT OF IFR/LIFR FOG/STRATUS... WHICH WILL LAST UNTIL 13-14Z WHEN ANY CIGS WILL SLOWLY LIFT TO MVFR AS THEY MIX OUT TO SCATTERED... FINALLY EVOLVING TO PREDOMINANTLY VFR CONDITIONS AFTER 16Z WEDNESDAY. SURFACE WINDS WILL STAY LIGHT/VARIABLE (ALTHOUGH MAINLY FROM THE SE OR SOUTH) THROUGH THE PERIOD. LOOKING BEYOND 18Z WEDNESDAY AFTERNOON... ANOTHER ROUND OF SCATTERED STORMS ARE EXPECTED DURING THE AFTERNOON INTO EVENING... TAPERING TO ISOLATED BUT PERSISTING OVERNIGHT... AS AN UPPER LEVEL DISTURBANCE DRIFTS OVER EASTERN NC. IFR/LIFR CONDITIONS ARE EXPECTED LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING. MORE SCATTERED STORMS ARE POSSIBLE THURSDAY... MAINLY IN THE AFTERNOON. EARLY MORNING IFR CONDITIONS WITH FOG AND LOW STRATUS ARE POSSIBLE FRIDAY MORNING AND SATURDAY MORNING. MORE NUMEROUS STORMS WILL ARRIVE FRIDAY NIGHT... WITH ANOTHER ROUND SATURDAY NIGHT INTO SUNDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...HARTFIELD LONG TERM...SMITH AVIATION...HARTFIELD
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 406 PM EDT TUE MAR 20 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211300- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 406 PM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. A FEW STORMS THIS AFTERNOON INTO TONIGHT COULD BECOME STRONG... PRODUCING HAIL ONE HALF INCH IN DIAMETER. LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH ANY STORMS... WHICH MAY PRODUCE SIGNIFICANT STREET FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY THROUGH SATURDAY NIGHT. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT TUE MAR 20 2012
NCZ010-026-202045-
FRANKLIN-WARREN-
404 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN AND FRANKLIN
COUNTIES THROUGH 445 PM EDT...
AT 403 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AFTON...OR ABOUT 7 MILES SOUTH OF WARRENTON...MOVING SOUTH AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTERVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3637 7804 3614 7805 3607 7810 3610 7834
3629 7830 3630 7828 3633 7829 3640 7826
TIME...MOT...LOC 2003Z 010DEG 5KT 3630 7817
VINCENTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 503 PM EDT TUE MAR 20 2012 NCZ039-202200- RANDOLPH- 503 PM EDT TUE MAR 20 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 600 PM EDT... AT 502 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF ASHEBORO...MOVING SOUTH AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ASHEBORO...ULAH. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS UP TO 45 MPH. DEADLY CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3580 8003 3582 7981 3551 7971 3551 8003 TIME...MOT...LOC 2102Z 352DEG 8KT 3572 7991 VINCENT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 E LOUISBURG 36.09N 78.20W
03/20/2012 E0.25 INCH FRANKLIN NC PUBLIC
PEA SIZE HAIL REPORTED AT BULL CREEK GOLF COURSE
&&
EVENT NUMBER RAH1200107
ELLISThe Raleigh/Durham radar (KRAX), 52 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
3 hail, 1 flash flood, 1 lightning. Local standard time, as filed.
Quarter size hail was reported along a swath from 4 miles west of Bunn to 3 miles west southwest of Bunn on Bob Richards Road.
Quarter size hail was reported a few miles northwest of Midway at the Walmart off of Highway 150.
Minor flooding was reported just south of the Winston Salem area. The flooding resulted in a couple of road closures, including the 4200 block of Fox Meadow Lane and Bridgeton Road near Peters Creek Parkway.
Lightning struck a house causing a fire and resulting in $100,000 worth of damages. The damage was confined to the attic and the roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370122, 370123, 370124, 370121, 370120.